Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 70, NWS Pueblo, CO

June 9, 2001Otero County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 9, 2001, 5:18 PM MDT for Otero County, Colorado. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 9, 2001, 5:18 PM MDT (23:18 UTC)
Expired
Jun 9, 2001, 6:30 PM MDT
In force
72 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Otero County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-424 J/kg
Mixed-layer LCL
2745 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 092319
SVRPUB

COC089-100045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
518 PM MDT SAT JUN 9 2001

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTERO COUNTY IN SOUTHEAST COLORADO

* UNTIL 630 PM MDT

* AT 518 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM 15 MILES WEST OF TIMPAS...OR ABOUT 31 MILES
  SOUTHWEST OF LA JUNTA...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  TIMPAS AROUND 555 PM MDT
  HIGHWAY 350 SOUTH OF TIMPAS THROUGH 600 PM MDT
  

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3787 10405 3766 10405 3765 10344 3792 10346

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:15 PM MDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 9, 2:15 PM MDT, 3 hours 3 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
215 PM MDT SAT JUN 9 2001

...THUNDERSTORMS THIS EVENING MAIN CONCERN...

UPPER SHORTWAVE IS TRIGGERING A FEW THUNDERSTORMS ACROSS THE
MOUNTAINS AND IMMEDIATELY ADJACENT PLAINS OF OUR CWA AT THIS HOUR.
SO FAR...NOTHING TOO STRONG.  STORMS TO THE NORTH...ACROSS BOUS CWA
...CLOSER TO SHORTWAVE...ARE PACKING A LOT MORE PUNCH.  STORMS IN
OUR AREA ARE SUFFERING THE EFFECTS OF A WARMING/DRYING AIRMASS
ALOFT...AND TO A LESSER EXTENT AT THE SURFACE.  ALSO...SHEAR VALUES
ARE GOING DOWN...MAKING THE ENVIRONMENT LESS AND LESS FAVORABLE FOR
STRONG OR SEVERE STORMS.  STORMS OUT THE WINDOW APPEAR TO PULSE UP
DRAMATICALLY...BUT THEN SHEAR APART RAPIDLY AS THEY INTERACT WITH
DRY WEST WINDS ALOFT.  DUE TO THE DRIER AIR...CLOUD BASES ON STORMS
TODAY ARE RUNNING HIGHER THAN IN PREVIOUS DAYS...AND AIR PARCELS ARE
BEING FORCED TO RISE HIGHER TO BECOME HIGHLY BUOYANT.
CONSEQUENTLY...ITS BEEN HARD TO GET ANYTHING GOING ON THE PLAINS
THUS FAR.  WERE NOT OUT OF THE WOODS...YET...HOWEVER.  AS THE
SHORTWAVE MARCHING ACROSS THE MOUNTAINS MOVES ONTO THE PLAINS
SHORTLY...THIS MAY BE MORE THAN ENOUGH TRIGGER TO GET A FEW STRONG
OR SEVERE STORMS GOING.  THERE IS PLENTY OF CAPE TO WORK WITH...AND
WITH THE RIGHT TRIGGER...THINGS COULD GET GOING.

OVER THE NEXT FEW DAYS...THROUGH PROBABLY TUESDAY...A GENERALLY DRY
AND WARM AIRMASS SHOULD OVERSPREAD THE AREA...AS WINDS AT ALL LEVELS
GRADUALLY COME AROUND TO THE WEST...UNDER INCREASINGLY DOWNSLOPE
FLOW.  ONE THING TO WATCH IS A BOUNDARY FORECAST BY THE ETA TO DROP
INTO NORTHEAST COLORADO MONDAY AFTERNOON.  SOME OF THE ETA SURFACE
PROGS INDICATE THIS BOUNDARY COULD ENTER KIOWA COUNTY AT THAT TIME.
THE AVN...ON THE OTHER HAND...KEEPS THE BOUNDARY WELL NORTH OF OUR
CWA.  FOR NOW WILL NOT PLAY THIS UP...AS FLOW ALOFT DOES NOT REALLY
SUPPORT THE BOUNDARY MOVING INTO OUR CWA WITH ANY KIND OF VIGOR.  SO
WILL HAVE TO WAIT AND SEE WHAT HAPPENS AS WE GET CLOSER TO MONDAY
AFTERNOON.  FOR NOW...WILL KEEP DRY AND WARM FORECAST GOING THROUGH
TUESDAY.  OLD MEDIUM RANGE RUNS HAD THE NEXT UPPER TROUGH MOVING
OVER COLORADO ON TUESDAY.  THEY ARE NOW SLOWER WITH THIS
FEATURE...SO TUESDAY NOW LOOKS LIKE ANOTHER WARM AND DRY DAY UNDER
DRY SOUTHWEST FLOW.

WEDNESDAY AND THURSDAY...ALL MEDIUM RANGE MODELS ARE CONSISTENT ON
BRINGING A SIGNIFICANT TROUGH SOUTH ACROSS COLORADO...MORE
SIGNIFICANT THAN IN PREVIOUS RUNS.  LOOKS LIKE TROUGH WILL BRING
SUBSTANTIALLY COOLER AIR TO THE REGION AS WELL AS A PRETTY FAIR
CHANCE FOR THUNDERSTORMS.  WITH IT BEING SO WARM TUESDAY...AND THEN
BRINGING A RELATIVELY SHARP/COLD TROUGH QUICKLY SOUTH ACROSS THE
REGION ON WEDNESDAY...MIGHT HAVE TO WATCH OUT FOR MORE SEVERE
WEATHER.  TROUGH LINGERS OVER THE AREA THROUGH THURSDAY FOR
CONTINUED SHOWER CHANCES/COOLER TEMPS.

FRIDAY AND SATURDAY...TROUGH MOVES EAST...AND A FLAT RIDGE REBUILDS
OVER THE AREA.  ITLL TURN WARM AGAIN...BUT STILL ENOUGH MOISTURE
AROUND FOR A SLIGHT CHANCE OF SHOWERS/T-STORMS MOST AREAS.

.PUB...NONE.

In the hours before

Special weather statement, Jun 9, 12:10 PM MDT, 5 hours 8 minutes before
COZ058>081-092000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1210 PM MDT SAT JUN 9 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING FOR
ONE OR TWO SEVERE THUNDERSTORMS...

LOW LEVEL MOISTURE...DAYTIME HEATING AND AN APPROACHING UPPER LEVEL
DISTURBANCE WILL LEAD TO THE DEVELOPMENT OF ISOLATED SHOWERS AND
THUNDERSTORMS ACROSS THE MOUNTAINS AND IMMEDIATELY ADJACENT PLAINS
EARLY THIS AFTERNOON.  THESE STORMS WILL WORK SLOWLY EAST DURING THE
AFTERNOON...ENCOUNTERING INCREASINGLY UNSTABLE AIR...WHICH MAY CAUSE
THEM TO INTENSIFY.  THERE IS THE POTENTIAL FOR ONE OR TWO STORMS TO
BECOME SEVERE ACROSS THE SOUTHEAST PLAINS THIS AFTERNOON AND
EVENING.  THE MOST LIKELY AREAS FOR SEVERE WEATHER INCLUDE EL
PASO...KIOWA...BENT AND PROWERS COUNTIES.

THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS THAT DO DEVELOP LATER
TODAY IN SOUTHERN COLORADO WILL BE LARGE HAIL AND DAMAGING WINDS.

STAY ABREAST OF THE LATEST NATIONAL WEATHER SERVICE WARNINGS AND
FORECASTS BY MONITORING NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS.
THE WEB SITE FOR THE NATIONAL WEATHER SERVICE IN PUEBLO...WHICH
CONTAINS WARNINGS...FORECASTS AND RADAR DATA IS WWW.CRH.NOAA.GOV/PUB.
Local storm report, Jun 9, 4:50 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
450 PM MDT SAT JUN 09 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    CENTER                    CO   0.75 INCH HAIL
06/09/01   SAGUACHE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:13 PM MDTSevere Thunderstorm WarningPUBFremont62 min
Jun 9, 2:36 PM MDTSevere Thunderstorm WarningPUBSaguache69 min
Jun 9, 5:44 PM MDTSevere Thunderstorm WarningPUBLas Animas61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.